Georgia, 2023

Damaging Winds in Georgia, August 25, 2023

August 25, 2023 · NWS TAE · 2 events in 1 county or zone

A typical summer pattern persisted with scattered thunderstorms across the area with a few reports of severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A typical summer pattern persisted with scattered thunderstorms across the area with a few reports of severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 25, 3:09 PM EST, 2 hours 41 minutes earlier.

Area forecast discussion, Aug 25, 3:09 PM EST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
409 PM EDT Fri Aug 25 2023

...New NEAR TERM, SHORT TERM, LONG TERM, AVIATION, MARINE, FIRE WEATHER, HYDROLOGY...

.NEAR TERM...
(Through Saturday)
Issued at 406 PM EDT Fri Aug 25 2023

A slug of moisture associated with an upper impulse rounding the
eastern periphery of a strong Central US ridge is likely to maintain
convection tracking N to S along the I-75 corridor down into the Big
Bend this evening. Given the 1000-1200 J/kg of DCAPE, storms will
continue to be capable of strong, gusty winds. Axis of
precipitation then pivots southwestward to the marine/coastal
locations overnight into early tomorrow morning. On Saturday
afternoon, convective redevelopment is possible along the
seabreeze, but should be confined closer to the coast thanks to
prevailing northerly low- level flow. Highest rain chances are
therefore focused along/south of I-10.

The main story however will be an intensifying heat wave as the
region will remain on the SE periphery of the aforementioned ridge.
Forecast high temperatures range from the upper 90s to low 100s with
slightly lower readings in the SE Big Bend. The NBM was used as a
starting point, followed by some nudging of MOS guidance, which is
bullish on the GFS/EC side. There is support for such extremes by
modeled soundings at TLH where 850-mb temperatures are in excess of
21C (daily record max, per sounding climo)! Meanwhile, an increase
in humidity will push heat indices well into the 108-112 degree
range. As such, a new Heat Advisory was issued areawide for tomorrow
beginning at 11AM EDT/10AM CDT. Pockets of excessive heat are
possible, but the somewhat lacking spatial coverage and moderate
confidence on dew points preclude a warning with this package. The
mid-shift will assess the potential. Little relief is expected as
overnight lows are in the sultry mid 70s.

&&

.SHORT TERM...
(Saturday night through Sunday night)
Issued at 406 PM EDT Fri Aug 25 2023

A change in the pattern begins on Sunday as a series of troughs
across the Great Lakes region begin to erode away the ridge that has
allowed high pressure to dominate across most of CONUS. As this
occurs we'll transition back to a more southerly flow, allowing
moisture to increase while permitting the sea breeze to once again
advect northward. This will in turn limit our day time highs as
unsettled afternoons make a return.

Expect daytime highs in the mid to upper 90s, with some spots
hovering around 100 degrees, with overnight lows in the mid to upper
70s.

&&

.LONG TERM...
(Monday through Thursday)
Issued at 406 PM EDT Fri Aug 25 2023

By late Monday into Tuesday a trough looks to amplify across
northeastern CONUS allowing unsettled weather to continue into the
end of the long term. The positioning of this trough will be key for
a potential tropical system late Tuesday into Wednesday. The
National Hurricane Center has outlined an area in the Gulf of Mexico
with a 40% chance of development over 48 hours and an 80% chance of
development within the next 7 days. The cold front associated with
this trough is currently expected to dip south across the southeast,
forcing this potential tropical system to potentially quickly move
northeast. However, the latest GFS is currently showing this trough
quickly moving northward while leaving behind what looks like a
shortwave/cutoff low. With NW flow associated with the trough and
southerly flow associated with the cutoff low/shortwave a
potential tropical system pinned in the middle would be slowed
down. This could lead to potentially higher precip amounts should
the tropical system miss the trough pick up. We'll have to keep
our eye on this over this weekend and be sure to check back here
for the latest updates.

You can also check for updates at the NHC webpage at
www.hurricanes.gov along with hurricane preparedness tips at
www.noaa.gov/hurricane-prep

Expect daytime highs to remain hot in the mid to upper 90s on
Monday, after Monday temps dip into the upper 80s to mid 90s. Expect
overnight lows generally in the mid to upper 70s.

&&

.AVIATION...
(18Z TAFS)
Issued at 406 PM EDT Fri Aug 25 2023

Prevailing VFR conds are fcst thru much of this cycle. The only
concern is potential for isolated afternoon seabreeze storms pinned
close to the coast and additional activity moving from N to S. The
latter looks to persist this evening from the I-75 corridor down to
the Big Bend coast. Have VCTS at all terminals except DHN that
lingers at VLD thru the first half of tonight. The latter may also
see MVFR vsbys around daybreak. Otherwise, mainly light north winds
are fcst, becoming vrb at times.

&&

.MARINE...
Issued at 406 PM EDT Fri Aug 25 2023

Generally light winds and low seas will continue through the
weekend. Isolated showers and thunderstorms today will gradually
become more numerous through the weekend into early next week. An
area of low pressure over the northwestern Caribbean Sea is being
monitored for potential development late in the weekend into early
next week as it slowly lifts north into the eastern Gulf of Mexico.
Marine interests should monitor the progress of this system.

&&

.FIRE WEATHER...
Issued at 406 PM EDT Fri Aug 25 2023

Tomorrow, RH values will drop to around 30-35% across our SE
AL counties with mid to upper 30's across the majority of our SW GA
and westernmost FL Panhandle counties in the afternoon.
Additionally, high dispersions will be present across our SE AL and
western FL Panhandle counties with elevated dispersions in the
western FL Big Bend and majority SW GA counties with mixing heights
reaching 7000-8500 feet. PoP's will mostly be limited to our FL
counties ranging from 30-60%, tapering off to 20-30% in our AL and
GA counties. Erratic and gusty winds with lightning will be possible
with these storms. Sunday through Monday, MinRH values will
gradually increase with dispersions capping around 50 areawide as
mixing heights and transport winds slightly decrease. Lastly, PoP's
will increase each day with thunderstorms expected in the afternoon
hours.

&&

.HYDROLOGY...
Issued at 406 PM EDT Fri Aug 25 2023

With high pressure remaining dominant through the early part of next
week, there are currently no flooding concerns through Tuesday
morning. After Tuesday, a potentially fast-moving tropical system
could make its way across the area from the Gulf. Given the fast
moving nature of this system ravine flooding doesn't currently
appear to be a problem, but localized flash flooding could occur as
soils continue to dry out and have their filtration rate reduced.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   77 100  77  98 /  40  50  10  50
Panama City   80  96  81  95 /  20  60  20  50
Dothan        76 101  77  99 /  20  30  10  50
Albany        76 101  77  99 /  20  20  10  50
Valdosta      75  99  75  98 /  40  20  10  40
Cross City    75  96  75  96 /  50  30  10  40
Apalachicola  79  93  81  92 /  40  50  20  40

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Heat Advisory until 8 PM EDT /7 PM CDT/ this evening for
     FLZ007>018-026-027-108-112-114-115-118-127.

     Heat Advisory from 11 AM EDT /10 AM CDT/ to 8 PM EDT /7 PM CDT/
     Saturday for FLZ007>019-026>029-034-108-112-114-115-118-127-
     128-134.

GA...Heat Advisory until 8 PM EDT this evening for GAZ142>145-155>157.

     Heat Advisory from 11 AM to 8 PM EDT Saturday for GAZ120>131-
     142>148-155>161.

AL...Heat Advisory until 7 PM CDT this evening for ALZ065>069.

     Heat Advisory from 10 AM to 7 PM CDT Saturday for ALZ065>069.

GM...None.
&&

NEAR TERM...IG3
SHORT TERM...Oliver
LONG TERM....Oliver
AVIATION...IG3
MARINE...Oliver
FIRE WEATHER...Worster
HYDROLOGY...Oliver

In the hours before

Special weather statement, Aug 25, 4:33 PM EST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
533 PM EDT Fri Aug 25 2023

GAZ130-131-252215-
Irwin GA-Ben Hill GA-
533 PM EDT Fri Aug 25 2023

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN IRWIN AND EASTERN
BEN HILL COUNTIES THROUGH 615 PM EDT...

At 532 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Jacksonville to near Ambrose to near
Cogdell. Movement was south at 35 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wray, Red Bluff, Ashton, and Osierfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3166 8300 3166 8301 3164 8301 3161 8306
      3155 8306 3148 8311 3147 8313 3147 8320
      3153 8321 3185 8319 3185 8318 3183 8315
      3183 8314 3181 8313 3182 8311 3178 8303
      3178 8299
TIME...MOT...LOC 2132Z 018DEG 30KT 3186 8303 3151 8303 3118 8264

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

33
Special weather statement, Aug 25, 5:00 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
600 PM EDT Fri Aug 25 2023

GAZ148-161-252230-
Berrien GA-Lanier GA-
600 PM EDT Fri Aug 25 2023

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN BERRIEN AND LANIER
COUNTIES THROUGH 630 PM EDT...

At 600 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Alapaha to near
Homerville. Movement was southwest at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lakeland, Enigma, Alapaha, Meigs, Courthouse, Greenwood, Weber,
Glory, Hansell, Stockton, Bannockburn, and Teeterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3088 8299 3138 8334 3148 8320 3147 8315
      3140 8314 3133 8306 3130 8306 3128 8304
      3123 8305 3119 8305 3118 8297 3087 8297
TIME...MOT...LOC 2200Z 053DEG 19KT 3145 8312 3103 8281

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

21-HANER
Special weather statement, Aug 25, 5:26 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
626 PM EDT Fri Aug 25 2023

GAZ147-148-160-161-252300-
Berrien GA-Lanier GA-Lowndes GA-Cook GA-
626 PM EDT Fri Aug 25 2023

...STRONG THUNDERSTORMS WILL IMPACT COOK...BERRIEN...LANIER AND
NORTHEASTERN LOWNDES COUNTIES THROUGH 700 PM EDT...

At 626 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Alapaha to near Ray City to 8 miles east
of Mayday. Movement was southwest at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Nashville, Lakeland, Adel, Valdosta, Hahira, Sparks, Enigma, Ray
City, Lenox, Alapaha, Moody Air Force Base, Meigs, Cecil, Barretts,
New Lois, Massee, Glory, Wagon Wheel, Hansell, and Allenville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3085 8301 3085 8309 3080 8310 3079 8313
      3069 8314 3096 8341 3130 8352 3133 8351
      3133 8346 3137 8341 3145 8314 3140 8314
      3133 8306 3128 8304 3119 8305 3119 8298
      3113 8297 3087 8297
TIME...MOT...LOC 2226Z 047DEG 24KT 3141 8325 3113 8316 3086 8287

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

21-HANER

The radar

The Moody AFB radar (KVAX), 43 km away, was scanning. The volume nearest the first event began at 22:47 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Berrien

When
August 25, 5:50 PM EST
Where
Berrien County, 0.69 mi N of Nashville
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
31.210, -83.250

Trees and power lines were blown down with a roof blown off of a building in the Nashville area.

Thunderstorm Wind, Berrien

When
August 25, 5:50 PM EST
Where
Berrien County, Nashville
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
31.200, -83.250

A roof was blown off a pawn shop with trees down in the yard of a residence.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2023Every state in 2023This day in weather historyWarnings in Georgia, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1130954, 1130955.